Anti-nausea drug ondansetron linked to arrhythmias

9:53 am Health Care, Medicine

Ondansetron can trigger dangerous and possibly lethal changes in heart rhythms as per FDA warning. It can cause prolongation of the QT interval in ECG which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes,” the FDA said.

Patients at greatest risk include those with “underlying heart conditions, such as congenital long QT syndrome, [and] those who are predisposed to low levels of potassium and magnesium in the blood” as well as patients who are taking other medications also associated with QT prolongation.

Ondansetron is a 5-HT3 serotonin receptor antagonist, commonly prescribed to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy, and surgery.

The FDA label recommend ECG monitoring in certain patients including those with hypokalemia or hypomagnesemia, congestive heart failure, bradyarrhythmias, and in patients who are taking other medications that increase the risk of QT.

Comments are closed.